Mississippi, 2024

Tornado and Flash Flood in Mississippi, May 9, 2024

May 9, 2024 · NWS JAN · 39 events in 20 counties and zones

Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts, hail, and one tornado. Two swaths of wind produced significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$2.1 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts, hail, and one tornado. Two swaths of wind produced significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 2:19 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 9, 2:19 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
319 PM CDT Thu May 9 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 317 PM CDT Thu May 9 2024

Through Friday: ...Severe Weather Expected Tonight...

Mid afternoon surface analysis had a cold front nearly along a
Tupelo to Greenville Mississippi line. South of the cold front
temperatures have reach 90F with dew points in the mid to upper 70s.
These conditions were resulting in heat index values in the lower
100s and many sites will peak near 105F. These conditions were also
resulting in surface based CAPE values in excess of 5000l/kg. Local
radars were still quiet in our CWA thanks in part to the capping
noted on the 12Z Thu JAN sounding but regional satellite imagery and
radars showed deep convection developing over the Red River valley
with a disturbance noted over central Texas that is expected to help
develop the convection into an mcs that will sweep east across our
region this evening and several hours after midnight.

There is a low chance that an isolated storm or two may develop and
become strong to severe this afternoon ahead of the main event but
overall, very little has changed from the previous thinking. An
Enhanced Risk(3 out of 5) of severe storms remains outlooked for our
CWA along and south of Highway 82. Damaging wind gusts of 80mph will
be the main threat but hail up to the size of golf balls will also
be possible. In addition tornadoes cannot be ruled out and locally
heavy rainfall of one to two inches in a short amount of time will
be possible. Model consensus suggests that the mcs will be moving
into our western most zones during the early evening and exiting our
eastern most zones by 3AM. Although the severe threat will end by
3AM, the cold front will be moving through our CWA and some
anafrontal rainfall will prolong rain chances into Friday morning.
As the cold front continues shifting southeast of our CWA, much
drier and cooler air moving into the region in its wake will bring
an end to the rain before noon. Afternoon highs will be cooler and
held into the 70s across our north with low to mid 80s across our
south. /22/

Friday night through late next week: Our area will continue to be
influenced by an active perturbed pattern, which will keep rain
and storm chances in the forecast. We start off quiet this weekend
in the wake of the Thursday night system as flow turns
northwesterly. Conditions will turn quite pleasant this weekend as
dewpoints only remain in the 50s. This won't last long however as
our next disturbance quickly advances. Unlike the previous
disturbance, the positive tilt and dry airmass will likely not
give enough time to recover a moist airmass, thus a more
suppressed system. That said, the parameters may be supportive of
isolated strong to severe storms, especially given moderate to
strong deep shear, so a severe graphic may eventually be needed
down the road if trends persist. There could also be some heavy
rain associated with this system, especially given PWAT anomaly as
moisture attempts to recover. However, northern extent is
uncertain at this time. Several weak disturbances will follow for
mid next week with persistent rain and storm chances.
Thursday/Friday disturbance appears to potentially be more potent
with a richer airmass and stronger shear. However, the positive
tilt may tend to suppress this system as well, giving a more
southern solution. Expect adjustments to the forecast as more
details become available./SAS/

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Thu May 9 2024

VFR conditions were observed along the HWY 82 corridor Taf sites
at 1730Z while MVFR cigs were still being observed central and
south. Cigs will slowly improve this aftn and an isold TSRA wl be
psbl but after 01Z, numerous TSRA are expected to move from west
to east across the cntrl and southern portions of the area. The
TSRA may bring gusts in excess of 50kts and hail in addition to
the typical lower flying conditions. Conditions wl begin to
improve after 06Z and VFR conditions are expected by 13Z and VFR
conditions wl prevail through the end of the TAF period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  80  57  79 /  80  10   0   0
Meridian      65  84  55  81 /  80  20   0   0
Vicksburg     66  82  59  81 /  80   0   0   0
Hattiesburg   70  87  60  83 /  70  40   0   0
Natchez       66  83  60  81 /  80  10   0   0
Greenville    66  79  59  81 /  40   0   0   0
Greenwood     64  79  57  80 /  50  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/SAS20/22

In the hours before

Special weather statement, May 9, 4:39 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
539 PM CDT Thu May 9 2024

MSZ031-033-092315-
Lowndes MS-Oktibbeha MS-
539 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OKTIBBEHA AND
SOUTHERN LOWNDES COUNTIES THROUGH 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Artesia, or 11 miles east of Starkville, moving east at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Columbus and Bent Oak around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Mississippi.

&&

LAT...LON 3332 8830 3339 8881 3349 8886 3350 8872
      3351 8867 3351 8860 3353 8857 3352 8856
      3353 8850 3352 8848 3353 8847 3353 8849
      3356 8827
TIME...MOT...LOC 2239Z 270DEG 25KT 3345 8862

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

AJ
Special weather statement, May 9, 5:10 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
610 PM CDT Thu May 9 2024

MSZ036-042-100000-
Yazoo MS-Holmes MS-
610 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOLMES AND NORTHERN
YAZOO COUNTIES THROUGH 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tinsley, or 8 miles southwest of Yazoo City, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Yazoo City around 615 PM CDT.
  Benton around 625 PM CDT.
  Eden around 630 PM CDT.
  Coxburg around 635 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3309 9021 3279 9002 3270 9058 3283 9065
      3292 9049 3292 9045 3295 9045
TIME...MOT...LOC 2309Z 243DEG 33KT 3279 9052

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC

The radar

The Columbus AFB radar (KGWX), 46 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 12 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Lowndes

When
May 9, 5:13 PM CST
Where
Lowndes County, 0.69 mi S of Columbus
Measured
1.25 in hail
Property damage
$250,000
Reported by
Public
Coordinates
33.490, -88.430

Half dollar sized hail fell on the south side of Columbus, Mississippi.

Thunderstorm Wind, Lowndes

When
May 9, 5:15 PM CST
Where
Lowndes County, College
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.500, -88.420

Several trees were blown down on Main Street and 9th Street in Columbus.

Hail, Lowndes

When
May 9, 5:30 PM CST to 5:38 PM CST
Where
Lowndes County, 2.82 mi SSE of Steens
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.530, -88.310

Quarter sized hail fell about 3 miles south of Steens, Mississippi and continued falling for about 8 minutes.

Hail, Lowndes

When
May 9, 5:32 PM CST
Where
Lowndes County, 1.38 mi S of New Hope
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.450, -88.320

Ping pong ball sized hail fell in New Hope.

Hail, Kemper

When
May 9, 5:34 PM CST
Where
Kemper County, 0.58 mi E of Preston
Measured
1 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.880, -88.820

Quarter sized hail fell in Preston.

Hail, Yazoo

When
May 9, 5:45 PM CST to 5:49 PM CST
Where
Yazoo County, 1.05 mi ESE of Benton
Measured
1.25 in hail
Property damage
$50,000
Reported by
Public
Coordinates
32.823, -90.254

Hail up to the size of half dollars fell in the Benton area.

Hail, Holmes

When
May 9, 6:12 PM CST
Where
Holmes County, 0.24 mi NNW of Pickens
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.883, -89.972

Ping pong ball sized hail fell near Pickens.

Hail, Leake

When
May 9, 6:50 PM CST
Where
Leake County, 3.74 mi SSW of Thomastown
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.820, -89.695

Quarter sized hail fell along Highway 43 near Thomastown.

Hail, Carroll

When
May 9, 7:10 PM CST
Where
Carroll County, 3.53 mi WNW of Beatty
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.280, -89.810

Quarter sized hail fell near Vaiden.

Tornado, Hinds

When
May 9, 9:11 PM CST to 9:21 PM CST
Where
Hinds County, 1.63 mi NW of Champion Hill to 0.53 mi SE of Bolton
Rating
EF0
Path length
4.86 mi
Path width
105 yd
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
32.366, -90.541

An EF-0 tornado began approximately one-third of a mile north of Interstate 20 near Thompson Drive, where trees were damaged or blown down on a section of private property. It moved east-southeast across Interstate 20 and Old Highway 80 where large branches were broken and trees were uprooted. After it crossed I-20, it continued to snap large tree branches along the Frontage Road. The tornado then moved southeast across a large field and dissipated near Champion Hill Road, where softwood tree branches were broken. A tornadic debris signature was observed on radar with this storm. Estimated peak winds were 85 mph.

Thunderstorm Wind, Hinds

When
May 9, 9:22 PM CST to 9:32 PM CST
Where
Hinds County, 1.36 mi ESE of West Jackson
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.310, -90.180

Several trees and power lines were blown down across the city of Jackson. Some trees fell onto buildings. There was widespread damage to homes, businesses, power lines, and public property. The city's water supply was interrupted for several hours due to power outages.

Thunderstorm Wind, Rankin

When
May 9, 9:27 PM CST
Where
Rankin County, 1.33 mi ENE of Lakeland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.225, -90.148

A tree was blown down in the Southwind neighborhood of Richland.

Thunderstorm Wind, Hinds

When
May 9, 9:33 PM CST
Where
Hinds County, 2.02 mi S of Longaloo
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
32.371, -90.146

A large oak tree was uprooted and fell onto a house, and numerous large tree limbs were blown down along Wayneland Drive.

Thunderstorm Wind, Rankin

When
May 9, 9:34 PM CST to 9:50 PM CST
Where
Rankin County, 2.72 mi WSW of Luckney to 0.69 mi SSE of Brandon
Measured
85 kt (98 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
32.335, -90.113

A swath of scattered wind damage began as a line of severe thunderstorms pushed southeast into Rankin County with a few downed trees and power lines. The corridor of more continuous and significant damage began near the west side of Jackson-Medgar Wiley Evers Airport and spread southeastward across the southern potion of the airport property where many trees trees were snapped or uprooted. A peak wind gust of 60 mph was measured at the airport's ASOS station before it stopped reporting, and it is estimated the wind speeds would have been greater. The swath continued across the East Metro Parkway and El Dorado Road areas where widespread tree damage occurred as well as minor roof damage. An apartment building had a portion of its north facing roof and third story wall blown in, and several trees at the complex were blown down or damaged. The swath of worst damage ended in the Crossgates subdivision where the tree damage became more scattered to isolated, but some isolated downed trees and tree limbs occurred even as far southeast as Louis Wilson Drive in southeast Brandon. Peak winds were estimated to be around 100 mph. The corridor of most intense damage was approximately 1.5 miles wide by 5 miles long. A 57-year old woman was killed outside her home on Summerwood Drive when a tree fell on her. Two other minor injuries occurred - one due to wind-borne debris which hit an individual's head in Pearl and one due to a tree downed on a house in the Crossgates subdivision of Brandon.

Thunderstorm Wind, Rankin

When
May 9, 9:36 PM CST
Where
Rankin County, 1.17 mi W of Greenfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.250, -90.070

A personal weather station near Whitfield gusted to 65 MPH.

Thunderstorm Wind, Rankin

When
May 9, 9:37 PM CST
Where
Rankin County, 1.16 mi NE of Flowood
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.292, -90.106

Homes were damaged in Pearl.

Thunderstorm Wind, Rankin

When
May 9, 9:40 PM CST
Where
Rankin County, Florence
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.150, -90.130

A tree was snapped near a house in the Florence area.

Thunderstorm Wind, Rankin

When
May 9, 9:46 PM CST
Where
Rankin County, 0.71 mi S of Thomasville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.160, -90.019

Several trees were uprooted along Star Road near the Robinhood community.

Thunderstorm Wind, Rankin

When
May 9, 9:51 PM CST
Where
Rankin County, Pelahatchie
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.320, -89.800

Numerous trees and several utility poles were blown down in Pelahatchie.

Flash Flood, Hinds

When
May 9, 10:00 PM CST to 11:15 PM CST
Where
Hinds County, 1.08 mi SSE of Longaloo to 1.75 mi SSW of Tougaloo
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.385, -90.145

Several roads were flooded around Briarfield Road.

Thunderstorm Wind, Scott

When
May 9, 10:05 PM CST
Where
Scott County, 2.71 mi SE of Morton
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.320, -89.640

Tree limbs were blown down on Stage Road.

Thunderstorm Wind, Scott

When
May 9, 10:05 PM CST
Where
Scott County, 0.58 mi E of Groveton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.430, -89.710

Trees were blown down in the Branch community.

Hail, Copiah

When
May 9, 10:08 PM CST
Where
Copiah County, 0.59 mi E of Peetsville
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.720, -90.560

Penny to quarter size hail fell on Jackson Liberty Road near the Allen volunteer fire station.

Thunderstorm Wind, Scott

When
May 9, 10:17 PM CST to 10:21 PM CST
Where
Scott County, 0.9 mi NE of Homewood
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.240, -89.510

Trees were blown down in the Homewood area of Scott County.

Thunderstorm Wind, Simpson

When
May 9, 10:18 PM CST to 10:25 PM CST
Where
Simpson County, 1.36 mi ESE of Weathersby
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.920, -89.810

Power lines were blown down along US 49.

Hail, Copiah

When
May 9, 10:20 PM CST
Where
Copiah County, 3.59 mi W of Beauregard
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.730, -90.460

Quarter sized hail fell near Wesson.

Thunderstorm Wind, Smith

When
May 9, 10:24 PM CST
Where
Smith County, 0.69 mi N of Lemon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.140, -89.500

Large tree limbs were blown down on roads in northern Smith County.

Thunderstorm Wind, Newton

When
May 9, 10:38 PM CST
Where
Newton County, 1.81 mi NE of Newton Okeefe Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.340, -89.110

A tree was blown down along Highway 80 between Hickory and Newton.

Thunderstorm Wind, Newton

When
May 9, 10:40 PM CST
Where
Newton County, 2.15 mi NNW of Hickory
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.350, -89.030

Trees were blown down on Rose Road near Hickory.

Thunderstorm Wind, Jasper

When
May 9, 10:45 PM CST to 11:22 PM CST
Where
Jasper County, 2.16 mi WNW of Hamlet to 4.12 mi SSE of Stafford Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.030, -89.315

A line of severe thunderstorms blew down numerous trees and powerlines across the county including trees which were downed onto lines along County Road 17 near County Road 1721. A tree was blown down onto US Highway 11 near County Road 114 in the Heidelberg area, and a car later collided with the downed tree. There were no injuries.

Thunderstorm Wind, Jasper

When
May 9, 10:53 PM CST
Where
Jasper County, 2.38 mi SSW of Bay Spgs Thigpen Arp
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.920, -89.250

A tree as well as a powerline were blown down along County Road 17 near County Road 1721.

Hail, Lincoln

When
May 9, 10:55 PM CST
Where
Lincoln County, 3.88 mi NNE of Vaughn
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.630, -90.550

Quarter-sized hail fell in Loyd Star.

Thunderstorm Wind, Adams

When
May 9, 10:56 PM CST
Where
Adams County, 0.69 mi S of Natchez
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.560, -91.400

A power line was blown down onto a car in Natchez.

Hail, Covington

When
May 9, 11:01 PM CST
Where
Covington County, 0.91 mi NE of Mt Olive
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
31.760, -89.660

Quarter sized hail fell in Mount Olive.

Thunderstorm Wind, Clarke

When
May 9, 11:01 PM CST to 11:35 PM CST
Where
Clarke County, 4.33 mi NW of Wautubbee to 2.22 mi N of Pine Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.160, -88.907

A line of severe thunderstorms blew down scattered trees across northern and central portions of the county including several which fell onto roadways. One tree fell onto an 18-wheeler on the Interstate 59 Exit 137 ramp, a tree was blown down on US Highway 11 near Basic, a tree fell onto River Road near Stonewall, a large tree was blown down across County Road 350 near MS Highway 514, tree limbs fell onto power lines near Snell, and a tree was snapped near cabins at Clarko State Park.

Thunderstorm Wind, Lauderdale

When
May 9, 11:10 PM CST to 11:28 PM CST
Where
Lauderdale County, 2.15 mi SSE of Okatibbee to 1.88 mi ENE of Increase
Measured
75 kt (86 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.270, -88.720

A line of severe thunderstorms caused a swath of significant wind damage mainly consisting of snapped pine trees and downed power lines through the Zero community and surrounding areas. Near the beginning of the swath, trees were snapped and uprooted along TM Jones Road. A home along Baggett Road was damaged by a falling tree. One mobile home along B.W. Johnson Road lost a portion of its roof. Another property in Zero suffered more significant damage with the power meter torn from a home, nearby cars damaged, livestock pens damaged, and trees blown down. The significant wind damage ended around Gene Carr Road. Estimated peak winds were around 85 mph, and the swath was approximately 2 to 3 miles wide and 10 miles long.

Thunderstorm Wind, Clarke

When
May 9, 11:10 PM CST to 11:42 PM CST
Where
Clarke County, 0.73 mi NNW of Barnett to 4.35 mi SSE of Theadville
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
31.990, -88.904

A line of severe thunderstorms uprooted scattered trees and downed power lines across southern and central portions of the county. Several trees fell onto roadways including County Road 275, County Road 280, and County Road 262. A tree was blown onto a house on County Road 280 with three residents entrapped, and a nearby barn was partially collapsed.

Thunderstorm Wind, Jones

When
May 9, 11:22 PM CST
Where
Jones County, 1.18 mi W of Laurel
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.700, -89.150

A tree was blown down in the yard of a home in Laurel.

Thunderstorm Wind, Lauderdale

When
May 9, 11:35 PM CST
Where
Lauderdale County, 0.9 mi NE of Whynot
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.290, -88.490

Trees were snapped in the Whynot area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Rankin2024-05-0957FemaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191508, 1191511, 1191509, 1191510, 1192222, 1191513, 1192225, 1192229, 1192230, 1181324, 1192426, 1192452, 1192592, 1192430, 1192578, 1192453, 1192576, 1192631, 1192664, 1195208, 1192667, 1192669, 1193865, 1193867, 1193869, 1193876, 1193877, 1193879, 1193880, 1193884, 1193881, 1194724, 1193882, 1193883, 1194725, 1194726, 1194731, 1194741, 1194753.